A study of nonlinear wave resistance using integral equations in Fourier space

Research output: Contribution to journalArticlepeer-review


An attempt is made in this paper to tackle the problem of nonlinear wave resistance by formulating it in Fourier space and by deriving a nonlinear integral equation for the wave amplitude by an approach similar to the one leading to the Zakharov equation. The procedure is illustrated for two simple examples of two-and three-dimensional travelling pressure distributions. A regular perturbation solution up to third-order terms in the slenderness parameter shows that the expansion is not uniform for small Froude numbers. A uniform, generalized, expansion is then constructed, with its leading term satisfying a new nonlinear integral equation. This rather simple integral equation, of a Volterra type, is solved numerically. The generalized wave drag is shown to be significantly larger than the one predicted by the regular perturbation expansion at small Froude number. The method adopted here has the advantage of singling out in a systematic manner the terms of the free-surface conditions which cause the small-Froude-number non-uniformity, and it is applicable to both two-and three-dimensional flows. The results are compared with existing approximate methods of computing wave drag at low Froude numbers. It is found that quasilinearized approximations may be quite accurate for the examples considered here.

Original languageEnglish
Pages (from-to)433-458
Number of pages26
JournalJournal of Fluid Mechanics
StatePublished - Oct 1985


Dive into the research topics of 'A study of nonlinear wave resistance using integral equations in Fourier space'. Together they form a unique fingerprint.

Cite this